|« Dietary Soy Improves Lipid Profile, Lowers CAD Risk||Garlic, onions may help fight prostate cancer »|
STUDY: Neuropathy and Statins
JOURNAL: Neurology 2002;58:1321-1322, 1333-1337
AUTHORS: Dr. Michael Donaghy
ABSTRACT: Cholesterol-lowering drugs called statins may increase the risk of nerve damage called neuropathy, researchers from Denmark suggest.
COMMENTARY: But the well-known benefits of statins far outweigh the risk of neuropathy, which remains very low, the study's authors point out.
Peripheral neuropathy occurs when nerves in the peripheral nervous system--those outside of the brain and spinal cord--become damaged. Symptoms vary but may include tingling, numbness and burning pain as well as decreased sensitivity to temperature or pain. Diabetes, kidney disease, thyroid disease and alcohol abuse can all lead to neuropathy, but the nerve damage, known as polyneuropathy when it affects more than one nerve, may develop independently of these conditions.
As more and more people have started taking statins on a long-term basis, a small number of patients have developed cases of nerve damage with no apparent obvious cause. In a previous study, Dr. David Gaist, of the University of Southern Denmark in Odense, found that statins increased the risk of polyneuropathy, but the study was too small to be definitive.
Now, Gaist and his colleagues report the results of a larger study that seems to confirm the link between statins and neuropathy. In the population-based study in a Danish county, the researchers identified 166 first-time cases of neuropathy that did not have an obvious cause.
The cases were divided into definite, probable and possible cases depending on how certain the researchers were that the nerve damage could not have been caused by some other condition. Nine of the patients had taken statins, with the average length of treatment being nearly 3 years.
Compared to a "control" group of people who did not have neuropathy, people who had taken statins were 4 to 14 times more likely to develop polyneuropathy that did not have a known cause, according to the report published in the May 14th issue of the journal Neurology.
Several of the statins taken by patients in the study list peripheral neuropathy as a possible side effect. However, even though statins may increase the risk of developing nerve damage, the findings should not discourage the use of the cholesterol-lowering drugs, according to Gaist.
"The positive benefits of statins, particularly on reducing the risk of heart disease, far outweigh the potential risk of developing neuropathy," he said in a news release.
According to Gaist, "These findings shouldn't affect doctor or patient decisions to start using statins. But if people who take statins develop neuropathy symptoms, they should talk with their doctor, who may reconsider the use of statins."
"The overwhelming consideration is that, for those many patients for whom they are indicated, statins seem to provide a major reduction in the incidence of heart attack and stroke, and the many deaths associated with these disorders," Dr. Michael Donaghy, of the University of Oxford in the UK, told Reuters Health.
Any side effects of the drugs must be weighed against this "very substantial benefit," according to Donaghy, who is the author of a related editorial.
Donaghy notes that the study shows that polyneuropathy occurs in 1 out of every 2,200 patients who take statins. This nerve damage likely includes numbness, tingling and pain in the hands and feet, the Oxford physician points out. Although the severity of the neuropathy in patients taking statins is uncertain, Donaghy said it is "unlikely" to cause the same level of disability as a stroke, which might be prevented by statin use.
"Thus, the overall benefit-risk ratio of statins remains firmly in favor of using them in those patients for whom they are indicated to prevent cardiovascular disease," he concluded.